Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Albuquerque, NM

July 30, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 30, 2018, 4:37 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 4:37 PM MDT (22:37 UTC)
Expired
Jul 30, 2018, 7:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS55 KABQ 302237
FFWABQ
NMC007-310130-
/O.NEW.KABQ.FF.W.0074.180730T2237Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
437 PM MDT MON JUL 30 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 730 PM MDT.

* At 436 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Ute Park burn scar. Flash flooding is 
  expected to begin shortly.

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas north of Highway 
64 that will be impacted include State Road 204, Bear and Dean 
Canyons, Ponil Creek, and Turkey Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
      3658 10513

$$

34
2 follow-up statements
849 
WGUS75 KABQ 310003
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
603 PM MDT MON JUL 30 2018

NMC007-310130-
/O.CON.KABQ.FF.W.0074.000000T0000Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
603 PM MDT MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 601 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across northeast portions of the Ute Park burn scar.  Flash 
flooding may begin shortly.

This will impact the Ute Park fire burn scar mainly north of Highway 
64 including State Road 204, Bear and Dean Canyons, Ponil Creek, and 
Turkey Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
      3658 10513

$$

34
148 
WGUS75 KABQ 310120
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
720 PM MDT MON JUL 30 2018

NMC007-310130-
/O.EXP.KABQ.FF.W.0074.000000T0000Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
720 PM MDT MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 730 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
      3658 10513

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 30, 3:30 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Mon Jul 30 2018

.SYNOPSIS...
A strong east canyon wind will develop below canyons opening into the
central valley tonight. The strongest winds are expected in the
Middle Rio Grande Valley this evening where gusts will reach up to 55
mph below canyons. Otherwise, daily rounds of scattered to numerous
showers and thunderstorms are then expected for the remainder of the
week, before an uptick in precipitation coverage and intensity this
weekend. After high temperatures below normal again across central
and eastern areas Tuesday, readings will vary around normal for the
remainder of the week.

&&

.DISCUSSION...
Persistent easterly flow behind last night's moist back door front
will enable east canyon winds to strengthen in the central valley
again tonight, and especially this evening. Gusts from 30 to 40 mph
will be possible below canyons from Santa Fe southward, except up to
55 mph in the Middle Rio Grande Valley.

The easterly flow will enhance moisture westward to the continental
divide enabling west central areas and the northwest mountains to
get more convectively active again starting tonight. With the upper
high west of NM, storms will continue to move toward the south and
southeast through Thursday. Look for an uptick in the coverage of
thunderstorms and rainfall intensity Wednesday and Wednesday night
as a disturbance in northwest flow aloft tracks southeastward across
north central and eastern areas.

A pattern shift will occur at the end of the week as an upper level
trough crossing the northern Rockies and an easterly wave traveling
across northern Mexico weakens the subtropical ridge that has been
positioned west of New Mexico. These features will steer a plume of
subtropical moisture north and northeastward across the state
increasing precipitable water values, which should peak around 1-1.4
inches Saturday and Sunday. This will increase the risk of locally
heavy rainfall and flash flooding areawide. Storm motions will
probably also become slower and more variable.

44

&&

.FIRE WEATHER...
The Four Corners area is currently in the grips of a strong dry slot
on breezy northwest winds. Single digit humidity will continue for
the remainder of the day before deeper moisture arrives tonight.

Cooler temperatures with higher humidity have moved into the eastern
half of NM today behind a back door cold front. Moisture will surge
westward this evening as a reinforcing blast of winds shift through
the Rio Grande Valley on convective outflows. This recharge of low
level moisture will accompany deeper mid and upper level moisture
advection from the southwest through the remainder of this week.
Shower and storm coverage will increase each afternoon with flash
flood watches possible Thursday through Sunday. Temperatures will be
close to or slightly below normal in this pattern with very good to
excellent humidity recoveries for the entire area.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Confidence on coverage, timing, and location of TSRA thru tonight is
low as just about every model solution is advertising a different set
up on mesoscale details. Nonetheless, have focused terminal forecasts
in the direction of the latest HREF-2, RAP, and HRRR solutions. Gap
winds have subsided within the Rio Grande Valley and may even become
variable or NW for a period by later in the afternoon. Meanwhile, a
few strong to potentially severe storms will attempt to fire along
the Sangre de Cristo Mts and move southeast across the plains aft
22Z. A large area of SHRA with embedded TS may linger over eastern NM
thru the entire night with patchy MVFR low cigs. Gap winds are likely
to redevelop within the Rio Grande Valley on convective outflows from
the east, which will potentially reach Aviation Weather Warning gusts
at KABQ btwn 01Z and 07Z.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  93  64  94 /   5   0   0  10
Dulce...........................  52  85  50  90 /  10  10  20  50
Cuba............................  55  83  56  89 /  20  20  20  30
Gallup..........................  59  90  57  90 /   5  10  10  20
El Morro........................  56  85  55  84 /  10  30  20  30
Grants..........................  59  88  58  89 /  10  20  10  30
Quemado.........................  58  85  58  85 /  20  20  20  30
Glenwood........................  64  89  65  91 /  30  40  40  40
Chama...........................  48  77  49  82 /  20  20  40  60
Los Alamos......................  58  79  60  84 /  30  40  30  40
Pecos...........................  54  76  57  82 /  60  40  30  40
Cerro/Questa....................  49  77  51  81 /  40  20  20  40
Red River.......................  44  67  44  70 /  50  30  30  50
Angel Fire......................  42  72  41  77 /  50  30  40  60
Taos............................  51  80  52  86 /  40  20  20  30
Mora............................  49  75  51  81 /  50  40  30  50
Espanola........................  59  84  60  90 /  20  20  20  20
Santa Fe........................  57  78  60  84 /  40  30  30  20
Santa Fe Airport................  58  83  59  88 /  30  20  20  20
Albuquerque Foothills...........  62  86  64  91 /  20  20  20  20
Albuquerque Heights.............  66  87  67  92 /  20  10  20  20
Albuquerque Valley..............  65  89  65  94 /  20  10  20  20
Albuquerque West Mesa...........  65  89  66  94 /  20  10  20  20
Los Lunas.......................  65  90  64  94 /  20  10  20  20
Rio Rancho......................  64  88  66  94 /  20  10  20  20
Socorro.........................  66  91  67  94 /  20  20  20  30
Sandia Park/Cedar Crest.........  56  80  59  85 /  30  20  30  30
Tijeras.........................  58  83  60  88 /  20  20  30  30
Moriarty/Estancia...............  56  83  54  89 /  20  20  20  20
Clines Corners..................  54  78  57  85 /  40  20  20  20
Gran Quivira....................  57  82  58  87 /  20  30  30  30
Carrizozo.......................  61  82  63  86 /  30  30  20  20
Ruidoso.........................  54  73  57  80 /  60  50  30  30
Capulin.........................  51  77  54  81 /  20  20  20  30
Raton...........................  52  82  53  86 /  20  20  20  40
Springer........................  54  83  55  87 /  30  20  20  30
Las Vegas.......................  52  76  55  83 /  50  20  30  40
Clayton.........................  54  82  58  87 /  10  10  10  20
Roy.............................  56  80  59  86 /  30  10  20  40
Conchas.........................  61  87  64  92 /  30  10  20  30
Santa Rosa......................  61  84  63  92 /  30  20  20  30
Tucumcari.......................  61  88  65  93 /  10  10  10  20
Clovis..........................  60  84  61  90 /  30  10  10  20
Portales........................  61  85  62  92 /  30  10  10  20
Fort Sumner.....................  63  86  66  92 /  30  20  20  20
Roswell.........................  68  87  68  96 /  60  30  20  10
Picacho.........................  62  79  64  86 /  50  30  20  40
Elk.............................  58  75  60  83 /  60  50  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 1 AM MDT Tuesday for the
following zones... NMZ519.

&&

44
Hazardous weather outlook, Jul 30, 3:38 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Mon Jul 30 2018

NMZ501>540-311130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Mon Jul 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A backdoor cold front will push westward through New Mexico today.
Showers and thunderstorms will most likely be confined to the
mountains and southeast plains. A few strong storms are possible this
afternoon and evening over the Sangre de Cristo Mountains along with
the southwest mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage is forecast to increase Wednesday and continue to be
active Thursday through the weekend. Localized flash flooding,
especially over and near recent burn scars, is likely each afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 30, 1:43 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT MON JUL 30 2018

NMZ527-528-530-302015-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
143 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines, moving
southeast at 20 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3670 10426 3679 10407 3658 10377 3640 10410
TIME...MOT...LOC 1942Z 329DEG 17KT 3669 10412

34
Special weather statement, Jul 30, 2:23 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT MON JUL 30 2018

NMZ508-302100-
Southwest Mountains-
223 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Poverty Creek, or 13 miles north of Winston,
moving southwest at 10 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southwestern
Socorro and southeastern Catron Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10787 3349 10789 3364 10774 3356 10757
      3348 10761
TIME...MOT...LOC 2023Z 035DEG 9KT 3354 10767

34
Special weather statement, Jul 30, 2:30 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT MON JUL 30 2018

NMZ510-512-516-517-302100-
San Juan Mountains-Upper Rio Grande Valley-Lower Chama River
Valley-West Slopes Sangre de Cristo Mountains-
230 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND
SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Embudo, or 21 miles west of Taos, moving south at 25
mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Embudo, Pilar, Dixon, Velarde, Rinconada, Rio Lucio, Lyden and
Picuris Pueblo.

This includes Highway 285 between Mile Markers 353 and 368.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3643 10587 3620 10571 3612 10600 3636 10607
      3639 10603 3642 10598
TIME...MOT...LOC 2029Z 346DEG 22KT 3631 10594

34
Special weather statement, Jul 30, 3:17 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT MON JUL 30 2018

NMZ508-302145-
Southwest Mountains-
317 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
National Radio Astronomy Observatory, or 19 miles east of Datil,
moving east at 20 mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3398 10767 3414 10758 3409 10724 3384 10739
TIME...MOT...LOC 2117Z 285DEG 16KT 3404 10753

34
Special weather statement, Jul 30, 3:19 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON JUL 30 2018

NMZ530-531-302145-
Union County-Harding County-
319 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL
UNION COUNTIES UNTIL 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 22 miles northeast of Mosquero, moving south at 35 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Bueyeros and Rosebud.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3608 10387 3615 10367 3577 10338 3567 10373
TIME...MOT...LOC 2118Z 338DEG 30KT 3605 10374

34
Local storm report, Jul 30, 4:00 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 SE RUIDOSO            33.32N 105.67W
07/30/2018                   LINCOLN            NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ201800748

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 29, 8:17 PM MDTSpecial Weather StatementABQUnion28 min
Jul 29, 8:45 PM MDTSpecial Weather StatementABQUnion30 min
Jul 29, 8:59 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jul 29, 9:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Jul 29, 9:56 PM MDTSpecial Weather StatementABQUnion34 min
Jul 29, 10:07 PM MDTSevere Thunderstorm WarningABQHarding, Union35 min
Jul 29, 11:07 PM MDTSpecial Weather StatementABQQuay23 min
Jul 30, 1:05 PM MDTWind AdvisoryABQ12 hr
Jul 30, 1:33 PM MDTSpecial Weather StatementABQ27 min
Jul 30, 1:43 PM MDTSpecial Weather StatementABQUnion32 min
Jul 30, 2:23 PM MDTSpecial Weather StatementABQ37 min
Jul 30, 2:30 PM MDTSpecial Weather StatementABQTaos30 min
Jul 30, 2:37 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 30, 3:02 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 30, 3:17 PM MDTSpecial Weather StatementABQSocorro28 min
Jul 30, 3:19 PM MDTSpecial Weather StatementABQHarding26 min
Jul 30, 4:41 PM MDTSpecial Weather StatementABQSanta Fe34 min
Jul 30, 4:42 PM MDTSpecial Weather StatementABQMora33 min
Jul 30, 5:50 PM MDTSpecial Weather StatementABQSanta Fe25 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.